Illinois, 2021

Damaging Winds in Illinois, June 28, 2021

June 28, 2021 · NWS LSX · 2 events in 2 counties and zones

A quasi-stationary front across the region triggered scattered showers and storms. Some of the storms were severe with several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A quasi-stationary front across the region triggered scattered showers and storms. Some of the storms were severe with several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 28, 2:52 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 28, 2:52 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
352 PM CDT Mon Jun 28 2021

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 351 PM CDT Mon Jun 28 2021

At the surface this afternoon, a weak quasi-stationary front extends
from approximately from just south of KMKC northeast to the vicinity
of KLOT with waves of showers and scattered thunderstorms
progressing northeastward near this boundary. Along and north of
this front, considerable coverage of broken stratus/stratocumulus
and mid-level clouds can be seen on latest visible satellite,
leading to a corridor of differential heating to the southeast of
this front. Showers and thunderstorms have developed this afternoon
primarily near this corridor in the presence of moisture convergence
and 1500 to 2000 J/kg of MLCAPE. As was the case yesterday, the
stronger deep layer shear is displaced farther north limiting the
threat of severe thunderstorms. Therefore, only gusty winds from
brief, somewhat weak water-loaded downdrafts are anticipated. This
evening and overnight, showers and thunderstorms should shift
northward into north-central/northeastern MO and west-central IL as
forcing becomes more dominated by weak 850-hPa frontogenesis and
transverse equatorward jet entrance region circulation along/near
the aforementioned stationary front. Ingredients for isolated flash
flooding will remain in place through overnight tonight particularly
across these areas, with warm cloud depth around 15 kft, PW
straddling 2", between 1000 to 1500 J/kg of MUCAPE, and 850 to 300-
hPa mean flow nearly paralleling the frontal boundary. Therefore,
training of showers and thunderstorms producing very heavy rainfall
will be possible into Tuesday morning, including over areas that
have received significant antecedent rainfall.

Showers, and a few thunderstorms, will likely be ongoing Tuesday
morning but are expected to decrease in coverage by late morning.
Differential heating may be the main player in redevelopment of
showers and thunderstorms again Tuesday afternoon, with considerable
cloud cover expected near the frontal boundary, which should be
farther north than today as the front is also forecast to migrate
northward slightly. There are concerns that these showers and
thunderstorms will develop across the Flash Flood Watch area in an
environment that is still primed for very heavy rainfall due to the
aforementioned favorable parameters persisting. For this reason, the
Flash Flood Watch has been extended through Tuesday evening.
Tuesday's highs will range from the low to mid 80sF across north-
central/northeastern and west-central IL, to upper 80s to low 90sF
where greater solar insolation is anticipated elsewhere.

Pfahler

.LONG TERM...  (Wednesday through Next Monday)
Issued at 351 PM CDT Mon Jun 28 2021

Wednesday into Thursday, a positively tilted upper-level longwave
trough will begin to dig into the Great Lakes and Midwest while
being rounded by an upper-level shortwave trough, causing the quasi-
stationary front to strengthen and begin to move southward as a cold
front. As the increasing synoptic-scale lift meets the preceding
very moist airmass, more widespread showers and thunderstorms are
anticipated Wednesday into Wednesday night. However, there are still
slight timing differences among global model guidance on southward
frontal advancement.

Global model guidance disparities develop by this weekend with
regard to the exact subsequent positioning of the upper-level
longwave trough, as it could become cutoff in response to a breaking
upper-level ridge along the southern-tier of Canada. Despite these
differences, a cooler and much drier airmass should arrive on
northerly low-level flow behind the cold front. The question will
be:  how dry and cool will the CWA become?  However, at least
slightly below average temps are preferred through the period along
with predominantly dry conditions, outside of an isolated diurnal
shower or two.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1253 PM CDT Mon Jun 28 2021

Showers and thunderstorms will continue to develop near St. Louis
metro terminals through afternoon with temporary reductions to MVFR,
possibly IFR, flight conditions and gusty winds. In the near term, a
thunderstorms may also impact KJEF. Showers and thunderstorms will
likely remain concentrated in similar areas through afternoon with
coverage potentially shifting northward through evening, more toward
KUIN. Showers and an isolated thunderstorm will remain possible at
times overnight, likely to the northwest of the St. Louis metro
terminals. Scattered to broken stratus will also again be a concern
late tonight and early Tuesday morning, with the greatest chance of
occurrence at KUIN with MVFR ceilings. But IFR flight conditions
cannot be completely ruled out. This stratus could also briefly
develop over KCOU and KJEF; however, confidence is low in this
scenario. Any stratus should gradually lift and gradually scatter
through late Tuesday morning/early afternoon. Rejuvenation of
showers and thunderstorms is expected Tuesday afternoon.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-Moniteau
     MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...Flash Flood Watch through Tuesday evening for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 28, 2:29 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
329 PM CDT Mon Jun 28 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
329 PM CDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely for portions of the area this evening and
tonight. A Flash Flood Watch is in effect for north-central and
northeastern Missouri as well as west-central Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are likely Tuesday and there is a chance of
thunderstorms Wednesday through Friday.

The Flash Flood Watch remains in effect through Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Pfahler

In the hours before

Local storm report, Jun 28, 12:10 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLASH FLOOD      4 WNW OLD MONROE        38.95N 90.83W
06/26/2021                   LINCOLN            MO   EMERGENCY MNGR

            WATER RESCUE.

&&
Local storm report, Jun 28, 12:17 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 E HANNIBAL            39.71N 91.35W
06/25/2021                   MARION             MO   EMERGENCY MNGR

            BEAR CREEK QUICKLY FILLED UP CAUSING WATER
            TO OVERFLOW ONTO SEVERAL SURFACE STREETS,
            MAKING THEM IMPASSABLE.

&&
Local storm report, Jun 28, 12:29 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
129 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     3 NNE HAMBURG           39.27N 90.68W
06/26/2021                   CALHOUN            IL   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTS TREES DOWN ON A
            NUMBER ROADS ACROSS THE NORTHERN PORTION OF
            THE COUNTY.

&&
Local storm report, Jun 28, 12:59 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TORNADO          BARROW                  39.51N 90.40W
06/26/2021                   GREENE             IL   LAW ENFORCEMENT

            SHERIFFS DEPUTY REPORTED A TORNADO IN A
            FIELD TO THE NORTHWEST OF ROODHOUSE, IL
            MOVING TOWARD MANCHESTER, IL. NO DAMAGE WAS
            REPORTED.

&&

The radar

The Lincoln radar (KILX), 112 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 28, 2:54 PM CST
Where
Montgomery County, 3.06 mi N of Chapman
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.144, -89.320

Thunderstorm winds snapped two power poles about 3 miles north of Chapman. Also, several power lines were knocked down.

Thunderstorm Wind, Fayette

When
June 28, 3:03 PM CST
Where
Fayette County, 1.04 mi NE of Ramsey
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.162, -89.108

Thunderstorm winds snapped off a couple of large pine trees and blew down numerous tree limbs at the Ramey Lake Golf Course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971300, 971301.